Alert archive / Missouri / Flash Flood Warnings in 2005
Flash Flood Warning 28, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at May 23, 2005, 1:56 AM CDT for McDonald County, Newton County, Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2005, 1:56 AM CDT (06:56 UTC)
- Expired
- May 23, 2005, 8:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
Counties McDonald County, MO, Newton County, MO
The radar
The Springfield radar (KSGF), 92 km from the middle of the area, began a volume at 07:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 2:09 AM CDT | FLASH FLOOD | Anderson, MO | SIX INCHES OF FLOWING WATER ON MAIN AND SPRING STREETS IN ANDERSON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 6.9 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2529 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 938 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KSGF 230703 FFWSGF MOC119-145-231300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 156 AM CDT MON MAY 23 2005 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... MCDONALD COUNTY IN MISSOURI. NEWTON COUNTY IN MISSOURI. * UNTIL 800 AM CDT. * AT 151 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED BETWEEN ONE AND THREE INCHES OF RAINFALL WITH LOCALLY HIGHER AMOUNTS ACROSS NEWTON AND MCDONALD COUNTIES SINCE MIDNIGHT. AN ADDITIONAL ONE TO TWO INCHES OF RAINFALL IS LIKELY BEFORE SUNRISE. THIS FLASH FLOOD WARNING IS AN UPGRADE TO THE SMALL STREAM FLOOD ADVISORY THAT WAS IN EFFECT. * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...NEOSHO...ANDERSON...DIAMOND...FAIRVIEW...GOODMAN... GRANBY...LANAGAN...LEAWOOD...NOEL...PINEVILLE...SAGINAW AND SHOAL CREEK DRIVE. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SPRINGFIELD. LAT...LON 3704 9408 3649 9411 3649 9461 3704 9460 $$ JLT
2 follow-up statements
000 WGUS73 KSGF 230753 FFSSGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 247 AM CDT MON MAY 23 2005 MOC119-145-231300- NEWTON MO-MCDONALD MO- 247 AM CDT MON MAY 23 2005 ...FLASH FLOOD WARNING CONTINUES FOR MCDONALD AND NEWTON COUNTIES UNTIL 800 AM CDT... AT 242 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING AROUND THE ANDERSON AREA IN MCDONALD COUNTY. SURFACE OBSERVATIONS INDICATED THAT ONE TO TWO INCHES OF RAIN HAD FALLEN ACROSS THE WARNED AREA SINCE MIDNIGHT WITH LOCALLY HIGHER AMOUNTS. ALTHOUGH RAINFALL RATES HAVE DECREASED SINCE 2 AM...RUNOFF FROM EARLIER HEAVY RAINFALL WILL CONTINUE THE THREAT OF FLASH FLOODING. ALTHOUGH ALL SMALL STREAMS WILL LIKELY BE BANK FULL OR FLOODING...BE ESPECIALLY AWARE OF INDIAN AND LOST CREEK WHICH HAD THE HEAVIEST RAINFALL OVERNIGHT. SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...NEOSHO...ANDERSON...DIAMOND...FAIRVIEW...GOODMAN... GRANBY...LANAGAN...LEAWOOD...NOEL...PINEVILLE...SAGINAW...SHOAL CREEK DRIVE...SILVER CREEK...CLIFF VILLAGE...DENNIS ACRES...NEWTONIA... POWELL...RACINE...REDINGS MILL AND RITCHEY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. $$ JLT
000 WGUS73 KSGF 230858 FFSSGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 352 AM CDT MON MAY 23 2005 MOC119-145-231300- NEWTON MO-MCDONALD MO- 352 AM CDT MON MAY 23 2005 ...FLASH FLOOD WARNING CONTINUES FOR MCDONALD AND NEWTON COUNTIES UNTIL 800 AM CDT... AT 351 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING IN PORTIONS OF MCDONALD COUNTY NEAR ANDERSON. VERY HEAVY RAINFALL EARLIER TONIGHT HAS TAPERED OFF...BUT EXCESSIVE RUNOFF IS JUST BEGINNING. SURFACE OBSERVATIONS IN THE WARNED AREA HAVE AVERAGED BETWEEN ONE TO TWO INCHES...WITH THE HIGHEST TOTALS AROUND SENECA AND ANDERSON. PLEASE BE AWARE THAT THE TRIBUTARIES OF THE ELK RIVER...BIG SUGAR AND INDIAN CREEKS WILL LIKELY BE RUNNING HIGH OR FLOODING THIS MORNING. REMEMBER MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. $$ JLT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 23, 12:48 AM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, May 23, 12:48 AM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION. NATIONAL WEATHER SERVICE SPRINGFIELD MO 1248 AM CDT MON MAY 23 2005 .DISCUSSION... ...MESOSCALE CONVECTIVE DISCUSSION... VERY LARGE MCS HAS EXPLODED OVER SRN KS DURING THE LATE EVENING...WITH IR SATELLITE IMAGERY NOW INDICATING CLOUD TOPS OVER A WIDE AREA APPROACHING -80C. IN A SITUATION VERY SIMILAR TO LAST NIGHT OVER SW IA/NE MO...STRONG LOW LEVEL JET ORTHOGONAL TO QUASI-STATIONARY FRONTAL ZONE HAS FINALLY REALIZED AN ENVIRONMENT WITH EXTREME ELEVATED INSTABILITY GREATER THAN 3000 J/KG. ALTHOUGH A FEW STORMS MANAGED TO ACQUIRE HP SUPERCELL CHARACTERISTICS AND DEVIATE STRONGLY TO THE RIGHT OF THE MEAN FLOW...MUCH OF THE REMAINING ACTIVITY CONTINUES TO DEVELOP IN A NEARLY STATIONARY WNW-ESE LINE. ORIENTATION OF SHEAR VECTORS SUGGESTS THAT STORMS WILL CONTINUE TO DEVELOP UPSTREAM OVER SOUTH CENTRAL KANSAS AND ADVECT EASTWARD ALONG THE BOUNDARY WITH THE MEAN FLOW. ENVIRONMENT CHARACTERIZED BY LARGE MUCAPES...PRECIPITABLE WATERS APPROACHING 2 INCHES...AND SURFACE DEWPOINTS NEAR 70F SUGGESTS THAT A SIGNIFICANT FLASH FLOOD EVENT COULD BE UNFOLDING. HAVE ISSUED A FLASH FLOOD WATCH FOR MOST OF SOUTHWEST MISSOURI AND EXTREME SOUTHEAST KANSAS UNTIL 10 AM (COUNTIES OUTLINED IN WWA SECTION BELOW). REGARDING SEVERE THUNDERSTORM WATCH #312...OVERLAPPING UPDRAFTS WITHIN THE QUASI-LINEAR BAND OF CONVECTION WOULD LIMIT THE OVERALL HAIL THREAT TO AROUND QUARTER SIZE. HOWEVER...ANY STORMS THAT COULD DEVELOP SOUTH OF THIS LINE OVER EXTREME SOUTHWEST MO COULD QUICKLY ACQUIRE SUPERCELL CHARACTERISTICS AND PRODUCE UP TO GOLF BALL SIZE HAIL. GIVEN PRESENCE OF A SIGNIFICANT DRY LAYER AROUND 800MB ON THE 00Z KSGF SOUNDING...SIGNIFICANT WATER LOADING COULD ALSO LEAD TO LOCALIZED WIND DAMAGE ALONG THE AR/OK BORDER WHERE SURFACE BASED INVERSION REMAINS WEAK AT BEST. PUBLIC FORECAST DISCUSSION WILL BE ISSUED LATER THIS MORNING. && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...FLASH FLOOD WATCH UNTIL 10 AM FOR BARTON...JASPER...NEWTON... LAWRENCE...CHRISTIAN... MCDONALD...BARRY...STONE AND TANEY COUNTIES. .KS...FLASH FLOOD WATCH UNTIL 10 AM FOR CRAWFORD AND CHEROKEE COUNTIES. BOOKBINDER
Hazardous weather outlook, May 22, 10:19 PM CDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1019 PM CDT SUN MAY 22 2005 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240330- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1019 PM CDT SUN MAY 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: SEVERE THUNDERSTORMS WITH LARGE HAIL UP GOLFBALL SIZE AND WIND GUSTS TO 60 MPH. AREAS AFFECTED AND TIMING: ALL OF FAR SOUTHEAST KANSAS AND SOUTHWEST MISSOURI SOUTH OF A FORT SCOTT...TO NEVADA...TO BOLIVAR...TO WEST PLAINS LINE THROUGH 6 AM MONDAY. DISCUSSION: ELEVATED THUNDERSTORMS WILL CONTINUE TO RAPIDLY DEVELOP TONIGHT OVER SOUTHEAST KANSAS AND TRACK EAST...SOUTHEASTWARD INTO FAR SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. JUST ABOVE THE SURFACE...THE ATMOSPHERE ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI WAS VERY UNSTABLE THIS EVENING...AND AS THE STORMS TRACK INTO THIS REGION...THEY WILL LIKELY BE CAPABLE OF PRODUCING VERY LARGE HAIL UP TO THE SIZE OF GOLFBALLS. WIND GUSTS TO 60 MPH ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS WILL BE POSSIBLE AGAIN WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED BETWEEN 11 PM AND 5 AM ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) BROWNING
In the hours before
Local storm report, May 23, 12:01 AM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1201 AM CDT MON MAY 23 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1200 AM HAIL PITTSBURG 37.42N 94.70W
05/23/2005 1.00 INCH CRAWFORD KS CO-OP OBSERVER
BOOKBINDERSpecial weather statement, May 23, 12:18 AM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1218 AM CDT MON MAY 23 2005 MOZ101-230615- MCDONALD- 1218 AM CDT MON MAY 23 2005 ...SIGNIFICANT WEATHER ADVISORY FOR MCDONALD COUNTY UNTIL 115 AM CDT... AT 1213 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF GOODMAN...OR 13 MILES SOUTH OF NEOSHO...AND MOVING SOUTHEAST AT 20 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. LINDENBERG
Special weather statement, May 23, 12:21 AM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1221 AM CDT MON MAY 23 2005 MOZ094-102-230615- BARRY-LAWRENCE- 1221 AM CDT MON MAY 23 2005 ...SIGNIFICANT WEATHER ADVISORY FOR BARRY AND LAWRENCE COUNTIES UNTIL 115 AM CDT... AT 1217 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PIERCE CITY...OR 9 MILES NORTHWEST OF MONETT...AND MOVING SOUTHEAST AT 20 MPH. THIS STORM WILL BE... NEAR PIERCE CITY BY 1230 AM CDT. NEAR MONETT BY 1240 AM CDT. NEAR VERONA BY 1255 AM CDT. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. LINDENBERG
Local storm report, May 23, 12:55 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1255 AM CDT MON MAY 23 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1210 AM HAIL SARCOXIE 37.07N 94.12W
05/23/2005 1.00 INCH JASPER MO PUBLIC
BOOKBINDERSpecial weather statement, May 23, 1:14 AM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 114 AM CDT MON MAY 23 2005 MOZ093-230715- NEWTON- 114 AM CDT MON MAY 23 2005 ...SIGNIFICANT WEATHER ADVISORY FOR NEWTON COUNTY UNTIL 215 AM CDT... AT 113 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NEOSHO...AND MOVING SOUTHEAST AT 25 MPH. THIS STORM WILL BE... NEAR NEOSHO BY 120 AM CDT. NEAR GRANBY BY 130 AM CDT. NEAR FAIRVIEW BY 200 AM CDT. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. LINDENBERG
Local storm report, May 23, 1:52 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0152 AM CDT MON MAY 23 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0121 AM HAIL NEOSHO 36.87N 94.37W
05/23/2005 0.75 INCH NEWTON MO LAW ENFORCEMENT
BOOKBINDERThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 12:05 AM CDT | Severe Thunderstorm Warning | SGF | Jasper | 54 min |
| May 23, 12:19 AM CDT | Flash Flood Warning | SGF | Jasper | 6 hr |
| May 23, 1:24 AM CDT | Severe Thunderstorm Warning | SGF | McDonald, Newton | 66 min |
| May 23, 1:53 AM CDT | Severe Thunderstorm Warning | SGF | Barry | 52 min |
| May 23, 2:05 AM CDT | Severe Thunderstorm Warning | SGF | Newton | 26 min |
Nearby
Flash Flood Warnings in Missouri, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.